Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atripla
Dec 1, 2006

Ihave been taking Atripla for about 4 months. I have been on HIV meds. since 1990. Because of some poor reports on my kydneys, my Dr. suggested I take Atripla every other day. Is this sound advice, or should I look for another doctor.

Response from Dr. Young

Thanks for your post.

If your having issues related to your kidney function, then the dosing of the medications in Atripla (tenofovir, FTC and efavirenz) may require adjustment. The important thing is that since each medication is variably affected by changes in kidney function, it's not recommended that you simply reduce the dosing frequency of the the combo Atripla, but rather look at the dosing needs of each med separately.

Usually, this means that you'll take tenofovir and FTC less frequently, but since efavirenz isn't metabolized by the kidneys, you'll continue to take this part of Atripla daily. Taking efavirenz less than daily (with normal liver function) means that you're probably getting subtherapeutic levels of this med-- perhaps placing you at risk of drug resistance.

Often, kidney injury is caused by a mixture of factors, not just tenofovir; nevertheless tenofovir-induced kidney injury is usually reversible if managed correctly.

Since you haven't written about the level of your kidney function, I can't help with telling you exactly what dosing frequency is recommended; but feel free to write back with this information.

Best, BY



Previous
Sleeplessness
Next
TERRIFIED BY SLOW RESULTS

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement